Type your tag names separated by a space and hit enter
Management of recurrent cutaneous abscesses during therapy with infliximab.
BACKGROUNDInfliximab is a chimeric monoclonal antibody, belonging to the class of anti-tumor necrosis factor-α (TNF-α) agents, approved for the treatment of psoriasis and psoriatic arthritis. Drugs of this class are known to be associated with an infective risk, probably because they interfere with inflammatory and immune response at different levels. Although cutaneous Staphylococcus aureus infections seem to be more frequent than any other infection in the course of anti-TNF-α treatment, only a few case reports in the literature deal with this side effect, and, in particular, with its management.
OBJECTIVEOur aim was to report a case of recurrent methicillin-sensitive S aureus (MSSA) cutaneous abscesses during therapy with infliximab and successful management.
CASE SUMMARYIn July 2009, a 53-year-old white woman (weighing 85 kg) affected by psoriasis and psoriatic arthritis was administered infliximab (5 mg/kg IV), based upon clinical appearance and previous unsuccessful treatment with cyclosporine, methotrexate, etanercept, and adalimumab. Three days after the first 3 infusions (at weeks 0, 2, and 6) she complained about the recurrent onset of painful, erythematous, indurated, and pus-draining cutaneous nodules located on her abdomen. The swab always revealed the presence of MSSA, and antibiotic oral therapy with amoxicillin + clavulanic acid (875 + 125 mg BID for 7 days) was established, with complete resolution of the abscesses. Routine laboratory findings were in normal ranges, with the exception of an elevated erythrosedimentation rate and an increased white blood cell count (range, 13,000-15,000/mm(3)) with neutrophilia (range, 75%-80%). HIV infection was ruled out. In agreement with the infectious disease consultant, 1 day before the fourth infusion, a prophylactic antibiotic therapy with amoxicillin + clavulanic acid (875 + 125 mg BID for 5 days) was added to the therapeutic regimen. This treatment schedule was successfully repeated at each following infusion (every 8 weeks), and no recurrence of skin abscesses was observed. The patient provided signed authorization for publication of this case.
CONCLUSIONSThis case report describes a woman with psoriasis and psoriatic arthritis who developed MSSA skin abscesses after each of the first 3 infliximab infusions, which did not recur for the next 6 infusions after amoxicillin + clavulanic acid was added to her regimen, pre- and 4 days postinfusion. Adequately designed, placebo-controlled, double-blind trials are needed to determine whether such prophylactic antibiotic treatment is well tolerated or effective for this common complication of therapy with anti-TNF-α agents, when withdrawal of the drug is not advisable, as in this case.
Department of Dermatology, Catholic University of Sacred Heart, Rome, Italy., , ,
Clinical therapeutics 33:12 2011 Dec pg 1993-6
Amoxicillin-Potassium Clavulanate Combination
Drug Administration Schedule
Microbial Sensitivity Tests
Staphylococcal Skin Infections
Pub Type(s)Case Reports